Case Report

JIMD Reports - Case and Research Reports, 2012/2

Volume 5 of the series JIMD Reports pp 109-112

Date:

Severe Infusion Reactions to Fabry Enzyme Replacement Therapy: Rechallenge After Tracheostomy

  • K. NichollsAffiliated withDepartment of Nephrology, The Royal Melbourne HospitalThe University of Melbourne Email author 
  • , K. BleaselAffiliated withDepartment of Immunology, The Royal Melbourne HospitalThe University of Melbourne
  • , G. BeckerAffiliated withDepartment of Nephrology, The Royal Melbourne HospitalThe University of Melbourne

* Final gross prices may vary according to local VAT.

Get Access

Abstract

A 34-year-old male patient with Fabry disease (OMIM 301500) commenced enzyme replacement therapy (ERT) with Agalsidase alfa, with positive clinical response. Infusion reactions, initially mild and easily managed, commenced during his 13th infusion, and continued over the next 3 years. Severity of reactions subsequently increased despite very slow infusion, extended prophylactic medication and attempted desensitisation, requiring regular intensive care unit (ICU) admissions. Facial oedema and flushing, throat tightness, headache and joint pain typically occurred 4–36 h after completion of most infusions, responding rapidly to subcutaneous adrenaline. Low titre specific IgG seroconversion was noted at 12 months, with subsequent reversion to negative after 5 years, despite persistence of infusion reactions. Specific IgE and skin testing was negative. Trial of ERT product switch to Agalsidase-beta resulted in no improvement in reactions. At 5 years, ERT was ceased in the face of recurrent ICU readmissions. In the face of progressive clinical deterioration, he underwent tracheostomy to allow recommencement of ERT. Two years later, he has clinically improved on regular attenuated dose Agalsidase-beta, administered by slow infusion in a local hospital setting.